Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 274, NWS Wichita, KS

August 27, 2004Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 27, 2004, 7:12 PM CDT for Sumner County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 7:12 PM CDT (00:12 UTC)
Expired
Aug 27, 2004, 8:15 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 5:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 280012
SVRICT
KSC191-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 815 PM CDT.

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF OXFORD...OR ABOUT 18 MILES
  NORTHWEST OF ARKANSAS CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR OXFORD AROUND 720 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 815 PM CDT.

LAT...LON 3729 9735 3718 9733 3721 9716 3740 9716

$$

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:30 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 27, 3:30 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH.
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT FRI AUG 27 2004

.DISCUSSION...

MAIN CONCERN WILL BE CONVECTION BREAKING THIS EVENING AND OVERNIGHT
WITH HEAVY RAIN POTENTIAL. THEN ENDING OF SHOWERS SATURDAY.

THIS EVE-TNGT:
WAVY FRONTAL BOUNDARY EXTENDS FROM STJ-MHK-HUT. LOTS OF LOW LEVEL
MOISTURE AND VERY UNSTABLE ATMOSPHERE AHEAD OF THE FRONT GENERALLY
SE OF THE TURNPIKE.  WV SATL SHOWS WEAK S/WV MOVING OUT OF THE OK
PANHANDLE.  EXPECT RAPID TSRA DVLPMNT LATE THIS AFTN INTO THIS EVE
AS MID LEVEL CAP IS WEAKENED AS S/WV MOVES OVER THE AREA.  VERY
UNSTABLE AIRMASS IN PLACE, SO ONCE TSRA DVLPS, EXPECT THE STORMS TO
GO SVR RAPIDLY. SHEAR PROFILE IS UNIDIRECTIONAL ALONG THE BOUNDARY
SO MAIN SVR THREAT APPEARS TO BE LARGE HAIL AND DAMAGING WINDS.
EXPECT INITIAL DVLPMNT OVER NW MO WITH TSRA BUILDING SW ALONG THE
FRONT INTO ERN KS AS CAP ERODES.

TSRA WILL SAG SLOWLY SOUTH INTO SERN KS TNGT WITH FRONTAL BOUNDARY
SLOWING AS IT MOVES SE WITH UPR FLOW PARELLEL TO THE FRONT. SO
EXPECT SOME TRAINING OF TSRA ECHOES WITH HEAVY RAINFALL POSSIBLE AS
RRQ OF THE UPPER LEVEL JET WILL CONTINUE TO LOCATED ACROSS ERN HALF
OF KS FOR MUCH OF THE OVERNIGHT PERIOD, ADDING TO THE UPPER LVL
DIFLUENCE TO PRODUCE VERY EFFICIENT RAINFALL PRODUCERS OVERNIGHT.
HAVE ALREADY ISSUED A FLOOD WATCH FOR SERN KS WITH HEAVY RAINFALL IN
MIND WITH PW VALUES APPROACHING 200 PERCENT AND 850H DWPTS IN THE
UPPER TEENS.

SAT:
EXPECT SOME SHRA/TSRA TO STILL BE GOING ACROSS SERN KS DURING THE
MORNING HOURS.  BUT EXPECT THE SHRA TO END BY AROUND 15Z/SAT AS
DOWNGLIDE KICKS IN ACROS MOST OF KS BRINGING AN END TO THE PRECIP.
WILL KEEP FLLOD WATCH GOING UNTIL AT LEAST 15Z AS FLOOD THREAT WILL
PROBABLY BE ONGOING DURING THIS TIME PERIOD.  WILL ALSO START TO
CLEAR OUT CLOUD COVER BY THE AFTERNOON HOURS AS DOWNGLIDE ERODES THE
CLOUD COVER.  FRONTAL PASSAGE WILL ALSO BRING IN SOME MORE
UNSEASONABLY COOLER AIR WITH

SUN-TUE:
CANADIAN HIGH PRESSURE SETTLES INTO THE PLAINS FOR AN EXTENDED STAY
LATE SAT INTO SUN.  LOTS OF SUNSHINE AROUND BUT COOL AIRMASS WILL
KEEP TEMPS BELOW SEASONAL NUMBERS.

SFC RIDGE MOVES SE INTO OK/ARK FOR MON-TUE WITH MOISTURE RETURN
BASICALLY CUT OFF FROM THE PLAINS.

TUE-THU:
WILL KEEP THE REST OF THE EXTENDED DRY AS WEAK UPPER RIDGE AND SW
FLOW RETURNS TO THE PLAINS.  MOISTURE RETURN APPEARS TO STAY SOUTH
AND WEST OF THE AREA DURING THIS TIME PERIOD WITH ANY SIGNIFICANT
S/WV STAYING NW OF THE AREA SO DRY WX WITH A SLOW WARMING PERIOD
DURING THE WEEK.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  79  56  81 /  60  20   5   0
HUTCHINSON      62  79  55  82 /  40  10   0   0
NEWTON          63  78  56  81 /  50  10   5   0
ELDORADO        65  78  56  81 /  70  20   5   0
WINFIELD-KWLD   66  80  59  81 /  90  20   5   0
RUSSELL         58  78  54  82 /  10   5   0   0
GREAT BEND      59  79  54  82 /  10  10   0   0
SALINA          60  81  55  84 /  30  10   0   0
MCPHERSON       61  79  55  82 /  40  10   0   0
COFFEYVILLE     69  80  60  80 /  90  50   5   0
CHANUTE         67  78  59  79 /  90  50   5   0
IOLA            67  78  58  79 /  90  50   5   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SOUTHEASTERN
KANSAS TONIGHT INTO SATURDAY MORNING.
&&

22/KETCHAM
Hazardous weather outlook, Aug 27, 3:45 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI AUG 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A WICHITA TO
HILLSBORO LINE AFTER 4 PM THIS AFTERNOON. SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS. THE MAJORITY OF THE STORMS WILL MOVE NORTHEAST AT 20 TO 25
MPH, BUT THE STRONGER STORMS WILL MOVE EAST AT 15 TO 20 MPH.

THE THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS AREAS EAST OF THE
KANSAS TURNPIKE OVERNIGHT. SOME OF THE STORMS COULD ALSO BECOME
SEVERE, BUT THE MAIN THREAT WILL BE VERY HEAVY RAINFALL. RAINFALL
AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS, WHICH MAY
CAUSE LOCALIZED FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR
SOUTHEAST KANSAS.  SEE THE LATEST FLOOD PRODUCT FOR MORE INFORMATION
ABOUT THIS FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST KANSAS BY AROUND
NOON SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND THE
HEAVY RAINFALL THREAT WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, MAINLY EAST
OF THE TURNPIKE. RAINFALL AND FLOODING REPORTS WOULD ALSO BE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/KETCHAM

In the hours before

Local storm report, Aug 27, 6:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             DOUGLASS                37.52N 97.01W
08/27/2004  0.75 INCH        BUTLER             KS   NWS EMPLOYEE

&&

LFW
Local storm report, Aug 27, 6:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 NE EL DORADO          37.85N 96.82W
08/27/2004  0.75 INCH        BUTLER             KS   TRAINED SPOTTER

&&

LFW
Local storm report, Aug 27, 6:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             UDALL                   37.39N 97.12W
08/27/2004  1.00 INCH        COWLEY             KS   EMERGENCY MNGR

&&

LFW
Local storm report, Aug 27, 6:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             5 SE BELLE PLAINE       37.34N 97.21W
08/27/2004  0.88 INCH        SUMNER             KS   PUBLIC

&&

LFW
Local storm report, Aug 27, 6:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     5 SE BELLE PLAINE       37.34N 97.21W
08/27/2004  60 MPH           SUMNER             KS   PUBLIC

            SOME TREE LIMB DAMAGE UP TO 3INCH DIAMETER.

&&

LFW
Local storm report, Aug 27, 7:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TORNADO          1 S UDALL               37.37N 97.12W
08/27/2004                   COWLEY             KS   EMERGENCY MNGR

            BREIF TOUCH DOWN SOUTH SIDE OF TOWN.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:19 PM CDTTornado WarningICTSumner56 min
Aug 27, 7:58 PM CDTSevere Thunderstorm WarningICTCowley62 min
Aug 27, 8:02 PM CDTFlash Flood WarningICTSumner6 hr
Aug 27, 8:08 PM CDTSevere Thunderstorm WarningICTChase67 min
Aug 27, 8:12 PM CDTFlash Flood WarningICTCowley6 hr
Aug 27, 8:14 PM CDTTornado WarningICTSumner61 min
Aug 27, 8:49 PM CDTSevere Thunderstorm WarningICTCowley56 min
Aug 27, 10:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Aug 28, 1:26 AM CDTSevere Thunderstorm WarningICTWilson64 min
Aug 28, 3:07 AM CDTSevere Thunderstorm WarningICTAllen38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.